Arkansas, 2020

Flash Flood and Hail in Arkansas, May 22 to 23, 2020

May 22 to 23, 2020 · NWS TSA · 7 events in 3 counties and zones

Thunderstorms developed over western Kansas during the evening of the 21st, to the north of a low pressure system centered over the Oklahoma Panhandle. These storms moved east-southeast and organized into a squall line as they moved into eastern Oklahoma during the early morning hours of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over western Kansas during the evening of the 21st, to the north of a low pressure system centered over the Oklahoma Panhandle. These storms moved east-southeast and organized into a squall line as they moved into eastern Oklahoma during the early morning hours of the 22nd. The strongest storms produced damaging wind and marginally severe hail across northwestern Arkansas as they moved through during the mid morning hours. Strong to severe thunderstorms redeveloped over southeastern Oklahoma and west central Arkansas during the evening near a stationary frontal boundary, as an upper level disturbance approached the region. A strongly unstable air mass across the area, combined with strong deep layer wind shear to promote the development of supercell thunderstorms, which produced large hail up to golf ball size. Locally heavy rainfall resulted in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 22, 5:46 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, May 22, 5:46 AM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
646 AM CDT Fri May 22 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MCS will continue to push across the CWA this morning with gusty
to strong winds and IFR/MVFR conditions. Will continue with tempo
groups for timing. Behind the MCS MVFR conditions look to lift
back to VFR this afternoon as additional thunderstorm chances
become possible. Greater storm chances look to be Southeast
Oklahoma into Western Arkansas and will add tempo/Prob30 groups
for timing. Periods of MVFR conditions will again be possible
within the second round of precip. Late evening into the overnight
hours...conditions look to lift back to VFR over the CWA. Winds
through the period are expected to be gusty with the
precip...otherwise varying from east to south and finally
subsiding overnight tonight.

&&

.PREV DISCUSSION... /Issued 314 AM CDT Fri May 22 2020/

DISCUSSION...

The main forecast concern will be severe/heavy rain potential
today and tonight.

A shortwave trough, currently over the central/southern High
Plains, will eject northeast across the central lower Plains
today. At the surface, a warm front extends east/southeast from a
surface low over the northern TX Panhandle across eastern OK. A
cold pool generated by an ongoing MCS over NW OK/SW KS is surging
toward the south and east.

The forecast for today and into tonight will hedge largely on the
mesoscale details, namely the track of the ongoing MCS and the
position of the outflow boundary by this afternoon. The current
gridded forecast reflects the latest trends in the data, but
subtle changes may be needed by later today.

The ongoing MCS is expected to track east/southeast across
northeast OK this morning and into northwest AR by early
afternoon. Severe potential will be low as the storms enter our
far western areas early this morning, but will likely ramp up thru
the morning with daytime heating and advancing warm front ahead of
the feature. Damaging winds and possibly a quick spin-up tornado
are possible, especially where the outflow intersects the warm
front. As we head into the afternoon, the left over outflow
boundary should be draped from west central AR across southeast OK
where more convection is likely to be focused. H5 winds will
increase some during the day in the basal portion of the ejecting
shortwave trough, so the initial cellular convection could be
supercellular. Any discrete storms that have time to interact with
the outflow boundary could produce a tornado, along with large
hail and damaging winds. The latest CAMs suggest that cellular
mode may not last long, growing upscale into a southeastward
moving complex by late this afternoon or early this evening. Other
scattered convection is likely to develop this evening across
eastern OK/northwest AR as the low level jet interacts with the
outflow boundary. The greatest heavy rain potential will exist
across northeast OK and northwest AR thru early afternoon,
especially in areas that get affected by a developing band of
storms in association with the retreating warm front ahead of the
MCS and by the MCS itself. As we head into the afternoon and
evening, the heavy rain potential shifts down across southeast OK,
where the outflow boundary could focus multiple rounds of
convection over the same areas.

The beginning of the holiday weekend looks fairly tame, with our
area in the wake of the ejecting shortwave trough and rising
heights aloft. Expect potential for rain/storms to increase,
however, by the end of the weekend as an upper trough approaches
from the west. Unsettled weather continues into next week as an
upper low closes off overhead and becomes cutoff from the flow. We
may finally see an end to precip chances by the following weekend
when a cold front is expected to push thru, but we'll just have to
wait and see. While organized severe weather is not expected,
pockets of locally heavy rainfall, falling on areas likely to have
received rounds of heavy rainfall previous, may begin to cause
river flooding and localized flash flooding.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   81  66  86  70 /  90  30  20  20
FSM   82  66  88  69 /  70  50  20  10
MLC   82  66  85  69 /  70  40  20  10
BVO   78  65  85  69 /  90  30  20  20
FYV   78  65  84  68 /  70  50  20  10
BYV   77  64  84  67 /  80  40  20  10
MKO   81  66  84  69 /  90  40  20  10
MIO   77  64  84  69 /  90  50  20  20
F10   81  66  84  69 /  80  30  20  10
HHW   83  67  85  69 /  60  40  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....20
Hazardous weather outlook, May 22, 3:51 AM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
451 AM CDT Fri May 22 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
451 AM CDT Fri May 22 2020

...SEVERE STORMS AND LOCALLY HEAVY RAINFALL POSSIBLE TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Northeast Oklahoma this morning, Southeast Oklahoma and
			Western Arkansas this afternoon and early evening.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Northeast Oklahoma this morning, Southeast Oklahoma and
			Western Arkansas this afternoon.

	AREA AT GREATEST RISK...West of highway 75 this morning, Southeast
							Oklahoma and West Central Arkansas this
							afternoon and evening.

FLASH FLOOD.
	RISK...Limited.
	AREA...Far Northeast Oklahoma and Northwest Arkansas, portions of
			Southeast Oklahoma.
	ONSET...Northeast Oklahoma and Northwest Arkansas this morning into
			the early afternoon, Southeast Oklahoma this afternoon
			evening.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Far Northeast Oklahoma and Northwest Arkansas, portions of
			Southeast Oklahoma.
	ONSET...Northeast Oklahoma and Northwest Arkansas this morning into
			the early afternoon, Southeast Oklahoma this afternoon
			evening .

DISCUSSION...

A complex of storms will sweep across northeast Oklahoma this
morning and into western Arkansas by early this afternoon.
Damaging winds and a quick spin-up tornado are possible with these
storms. More storms are expected to develop from west central
Arkansas down into southeast Oklahoma along an outflow boundary
this afternoon. These storms could become severe quickly, and will
pose a large hail, damaging wind and tornado risk while cells
remain discrete. A strong tornado is possible. Widely scattered
storms are possible during the evening across eastern Oklahoma
with some threat for large hail and damaging winds. Locally heavy
rainfall and flash flooding is possible across northeast Oklahoma
and northwest Arkansas this morning into the early afternoon, and
across southeast Oklahoma this afternoon and evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential.
SUNDAY AND MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY THRU THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

An unsettled weather pattern will bring daily thunderstorm chances
mainly from the latter part of the holiday weekend on into the
following week. While organized severe weather is not expected,
pockets of locally heavy rainfall, falling on areas likely to have
received rounds of heavy rainfall previous, may begin to cause
river flooding and localized flash flooding by early next week.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, May 22, 6:42 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
742 AM CDT Fri May 22 2020

OKZ057-058-061>063-067>072-221330-
Adair OK-Muskogee OK-Craig OK-Sequoyah OK-Cherokee OK-Rogers OK-
Delaware OK-Ottawa OK-Mayes OK-Wagoner OK-McIntosh OK-
742 AM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...EASTERN ROGERS...
DELAWARE...OTTAWA...NORTHEASTERN MCINTOSH...NORTHWESTERN SEQUOYAH...
MAYES...NORTHWESTERN ADAIR...EASTERN WAGONER...CHEROKEE AND MUSKOGEE
COUNTIES UNTIL 830 AM CDT...

At 742 AM CDT, strong thunderstorms were located along a line
extending from 6 miles southeast of Edna to 2 miles southwest of
Adair to 2 miles southeast of Council Hill. Movement was east at 35
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Muskogee...                       Tahlequah...
Miami...                          Wagoner...
Vinita...                         Baxter Springs...
Jay...                            Pryor...
Pryor Creek...                    Grove...
Fort Gibson...                    Checotah...
Commerce...                       Chouteau...
Warner...                         Locust Grove...
Salina...                         Fairland...
Afton...                          Gore...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 253 and 291.
 Interstate 44 between mile markers 265 and 324.

A Severe Thunderstorm Watch remains in effect until noon CDT for
southeastern, northeastern and east central Oklahoma.

LAT...LON 3650 9462 3644 9461 3546 9505 3545 9507
      3545 9572 3638 9538 3700 9539 3700 9462
TIME...MOT...LOC 1242Z 259DEG 30KT 3697 9531 3640 9530 3554 9561
Special weather statement, May 22, 7:26 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
826 AM CDT Fri May 22 2020

ARZ001-010-OKZ058-063-068>070-072>076-221415-
Benton AR-Washington AR-Haskell OK-Pittsburg OK-Adair OK-Muskogee OK-
Latimer OK-Sequoyah OK-Cherokee OK-Delaware OK-Ottawa OK-Le Flore OK-
826 AM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENTON...WESTERN
WASHINGTON...DELAWARE...OTTAWA...HASKELL...SEQUOYAH...NORTHERN
LATIMER...ADAIR...NORTHWESTERN LE FLORE...EAST CENTRAL PITTSBURG...
CHEROKEE AND EASTERN MUSKOGEE COUNTIES UNTIL 915 AM CDT...

At 825 AM CDT, strong thunderstorms were located along a line
extending from near Treece to 5 miles south of Jay to 6 miles
southwest of Quinton. Movement was east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Bentonville...                    Tahlequah...
Siloam Springs...                 Miami...
Sallisaw...                       Baxter Springs...
Stilwell...                       Stigler...
Jay...                            Bella Vista...
Grove...                          Gentry...
Commerce...                       Gravette...
Lincoln...                        Decatur...
Warner...                         Westville...
Vian...                           Fairland...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 276 and 316.
 Interstate 44 between mile markers 298 and 324.
 Interstate 49 between mile markers 92 and 93.

A Severe Thunderstorm Watch remains in effect until noon CDT for
southeastern, northeastern and east central Oklahoma.

LAT...LON 3650 9462 3650 9423 3641 9422 3490 9485
      3497 9556 3533 9539 3530 9535 3542 9535
      3633 9491 3700 9495 3700 9462
TIME...MOT...LOC 1325Z 256DEG 30KT 3700 9487 3635 9483 3506 9544
Local storm report, May 22, 8:08 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
908 AM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     TSTM WND DMG     3 N TULSA               36.18N 95.92W
05/22/2020                   TULSA              OK   PUBLIC

            SOCIAL MEDIA REPORTS TREES DOWN IN TURLEY. TIME ESTIMATED
            FROM RADAR.

&&

SNIDER
Special weather statement, May 22, 8:11 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
911 AM CDT Fri May 22 2020

ARZ001-002-010-011-019-020-029-OKZ049-069-072-074>076-221515-
Sebastian AR-Madison AR-Benton AR-Franklin AR-Crawford AR-Carroll AR-
Washington AR-Haskell OK-Sequoyah OK-Adair OK-Latimer OK-
Pushmataha OK-Le Flore OK-
911 AM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...WESTERN MADISON...
CRAWFORD...NORTHWESTERN CARROLL...SEBASTIAN...NORTHWESTERN
FRANKLIN...WASHINGTON...SOUTHEASTERN HASKELL...EASTERN LATIMER...
ADAIR...NORTHEASTERN PUSHMATAHA...SEQUOYAH AND LE FLORE COUNTIES
UNTIL 1015 AM CDT...

At 911 AM CDT, strong thunderstorms were located along a line
extending from 4 miles northeast of Gravette to Bunch to 3 miles
northwest of Fanshawe to Yanush. Movement was east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Fort Smith...                     Fayetteville...
Springdale...                     Rogers...
Bentonville...                    Van Buren...
Siloam Springs...                 Sallisaw...
Poteau...                         Stilwell...
Charleston...                     Eureka Springs...
Cedarville...                     Mountainburg...
Natural Dam...                    Bella Vista...
Greenwood...                      Lowell...
Farmington...                     Alma...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 24.
 Interstate 40 in Oklahoma between mile markers 302 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 93.

A Severe Thunderstorm Watch remains in effect until noon CDT for
southeastern, northeastern and east central Oklahoma.

LAT...LON 3564 9400 3514 9409 3506 9425 3497 9424
      3493 9445 3451 9446 3451 9470 3463 9544
      3499 9501 3564 9484 3616 9462 3616 9456
      3626 9458 3650 9447 3650 9362
TIME...MOT...LOC 1411Z 273DEG 34KT 3648 9442 3568 9477 3499 9495 3472
9530
Local storm report, May 22, 8:25 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
925 AM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND DMG     VIAN                    35.50N 94.97W
05/22/2020                   SEQUOYAH           OK   EMERGENCY MNGR

            EM REPORTS ELECTRIC LINE DOWN IN VIAN. TIME ESTIMATED
            FROM RADAR.

&&

SNIDER
Local storm report, May 22, 8:48 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
948 AM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TSTM WND DMG     TULSA                   36.13N 95.92W
05/22/2020                   TULSA              OK   BROADCAST MEDIA

            TREE DOWN NEAR 17TH AND DENVER. TIME IS ESTIMATED FROM
            RADAR.

&&

SNIDER

The radar

The Springfield radar (KSGF), 89 km away, was scanning. The volume nearest the first event began at 14:50 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Carroll

When
May 22, 8:51 AM CST
Where
Carroll County, 1 mi SW of Oak Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
36.440, -93.443

Thunderstorm Wind, Washington

When
May 22, 8:58 AM CST
Where
Washington County, Springdale
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
36.180, -94.130

Strong thunderstorm wind snapped large tree limbs.

Hail, Sebastian

When
May 22, 8:12 PM CST
Where
Sebastian County, 1 mi W of Rye Hill
Measured
1 in hail
Reported by
Public
Coordinates
35.270, -94.388

Hail, Sebastian

When
May 22, 8:17 PM CST
Where
Sebastian County, Hartford
Measured
1.5 in hail
Property damage
$20,000
Reported by
Other Federal Agency
Coordinates
35.020, -94.380

Ping pong ball size hail damaged vehicles and homes.

Hail, Sebastian

When
May 22, 8:33 PM CST
Where
Sebastian County, 1.34 mi SW of Mansfield
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.058, -94.249

Golf ball size hail damaged vehicles and homes.

Hail, Sebastian

When
May 22, 9:13 PM CST
Where
Sebastian County, 0.91 mi ESE of Greenwood
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
35.216, -94.254

Golf ball size hail damaged vehicles, homes, and businesses.

Flash Flood, Sebastian

When
May 22, 10:15 PM CST to May 23, 2:00 AM CST
Where
Sebastian County, 0.55 mi SSE of Greenwood to 2.26 mi NNE of Greenwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.212, -94.268

Locally heavy rainfall resulted in flooding of several creeks and streams, which flowed over rural roads in and around Greenwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890935, 891974, 891985, 891986, 891987, 891988, 896480.